Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

May 25, 2015Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at May 25, 2015, 9:21 AM CDT for Marion County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2015, 9:21 AM CDT (14:21 UTC)
Expired
May 25, 2015, 10:00 AM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:35 AM CDTTSTM WND GST 50Shottsville, ALONE TREE REPORTED DOWN IN SHOTTSVILLE ALONG HWY 19 NEAR COUNTY RD 13.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WWUS84 KBMX 251421
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 AM CDT MON MAY 25 2015
 
ALZ011-251500-
MARION AL-
921 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 
1000 AM CDT...

AT 920 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RED BAY TO 9 MILES
EAST OF TREMONT TO 6 MILES SOUTHWEST OF WESTON...AND MOVING NORTHEAST
AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...BRINN...WESTON...BEAR CREEK...PIGEYE...UPPER
BEAR CREEK RESERVOIR...MARION COUNTY PUBLIC LAKE...PEARCES MILL...
TESSNER...RANKIN FITE AIRPORT AND SHOTTSVILLE.

LAT...LON 3430 8763 3421 8764 3403 8798 3405 8799
      3406 8812 3422 8814 3427 8818 3432 8817
TIME...MOT...LOC 1420Z 224DEG 38KT 3439 8820 3428 8809 3408 8807 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 25, 7:01 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 25, 7:01 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 AM CDT MON MAY 25 2015

.UPDATE...
FOR 12Z AVIATION.

&&

.AVIATION...
12Z TAF DISCUSSION.

MVFR CIGS ON E/ESE FLOW FLIRTING WITH ANB/ASN...BUT ANY CIGS
SHOULD DISSIPATE NEXT COUPLE OF HOURS. AXIS OF SHOWERS/TSTMS AHEAD
OF UPPER IMPULSE WILL SPREAD INTO W AL THIS MORNING...AND ADDED
HEATING OF THE DAY SHOULD SEE SIGNIFICANT INCREASE IN SHOWER/TSTM
LATE MORNING AND EARLY AFTN. GAVE ALL TAF SITES A 2 HOUR WINDOW OF
MOST LIKELY TSTM ACTIVITY WITH MVFR CIGS...BUT AMDS WILL LIKELY BE
NECESSARY. EXPCT SHOWERS TO GRADUALLY DISSIPATE THROUGH THE
EVENING HOURS.

LEFT OVER MOISTURE OVERNIGHT TONIGHT WITH DIMINISHING BL WINDS
POINTS TOWARDS MORE OF A FOG/HAZE SITUATION THAN CIGS...BUT WILL
DEFER THAT FORECAST TO SUBSEQUENT TAF SETS.

JD/02

&&

.PREV DISCUSSION...
/ISSUED 337 AM CDT MON MAY 25 2015/
SHORT TERM...TODAY AND TUESDAY.

AS FORECAST BY THE MODELS...MOST OF THE RAIN HAS BEEN CONFINED TO
THE STATE OF MISSISSIPPI OVERNIGHT...NEAR THE LEADING EDGE OF A
SLOW MOVING SHORT WAVE TROF. THE SHORT WAVE TROF WILL CONTINUE TO
TRACK EASTWARD AND EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS
OVER WEST ALABAMA BY SUNRISE. AS THE DAY PROGRESSES...DIURNAL
HEATING WILL LEAD TO ADDITIONAL CONVECTIVE DEVELOPMENT ACROSS THE
REMAINDER OF CENTRAL ALABAMA. STEERING LEVEL WINDS ARE RUNNING
ABOUT 190 DEGREES...AND THIS WILL RESULT IN TRAINING OF CELLS AND
LOCALIZED HEAVY RAINFALL. FLASH FLOOD GUIDANCE IS RATHER HIGH WITH
1 HOUR GUIDANCE IN THE 2.5-3 INCH RANGE...SO A FLASH FLOOD WATCH
WILL NOT BE ISSUED AT THIS TIME. THE BETTER COVERAGE OF CONVECTION
SHOULD SHIFT INTO EASTERN ALABAMA THIS AFTERNOON AS SHORT WAVE
TROF AXIS LIFTS NORTHEAST. WITH LOSS OF DAYTIME HEATING AND
WEAKENING OF SHORT WAVE TROF...CONVECTION SHOULD DIMINISH QUICKLY
THIS EVENING.

MORE SHOWERS AND THUNDERSTORMS EXPECTED ON TUESDAY AS ANOTHER
IMPULSE ROTATES OUT OF UPPER TROF OVER THE MIDWEST STATES. THE
GFS IS INDICATING AN AREA OF HIGHER 0-6KM BULK SHEAR MOVING INTO
NW ALABAMA TUESDAY AFTERNOON. ALONG WITH COOLER MID LEVEL
TEMPERATURES...GFS SURFACE BASED CAPE VALUES ARE NEAR 2500 J/KG.
THE NAM AND ECMWF MODELS ARE NOT AS ROBUST AS THE GFS. GIVEN
EXPECTED CLOUD COVER AND ONGOING SHOWERS AND THUNDERSTORMS OVER
WEST ALABAMA TUESDAY MORNING...CONFIDENCE IS RATHER LOW THAT THE
AIR MASS WILL BE ABLE TO DESTABILIZE ENOUGH BY AFTERNOON FOR THE
POSSIBILITY OF SEVERE STORMS...AND WILL NOT MENTION ANY SEVERE
THREAT AT THIS TIME.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

CENTRAL ALABAMA WILL REMAIN UNDER THE INFLUENCE OF A BROAD UPPER
TROF AXIS ON WEDNESDAY. WITH PRECIPITABLE WATER VALUES NEAR 1.7
INCHES...EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
DURING AFTERNOON HEATING. PRECIPITABLE WATER VALUES WILL REMAIN
ABOVE NORMAL THROUGH THE WEEKEND. ON THURSDAY AND FRIDAY...AN UPPER
HIGH WILL BUILD OVER THE SOUTHEAST STATES AS A SHORT WAVE TROF
DEVELOPS OVR THE SOUTHERN PLAINS STATES. THIS WILL LEAD TO LESS
DIURNAL ACTIVITY OVER CENTRAL ALABAMA AND WARMER DAYTIME
TEMPERATURES. OVER THE WEEKEND...A LOW LEVEL RIDGE DEVELOPS OVER
THE GULF COAST REGION AND BETTER RAIN CHANCES WILL SHIFT TO THE
NORTHERN HALF OF ALABAMA.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     80  69  81  69  81 /  70  50  70  60  70
ANNISTON    80  70  82  69  80 /  70  50  70  60  70
BIRMINGHAM  80  70  81  69  82 /  80  50  80  60  70
TUSCALOOSA  80  70  81  69  82 /  80  50  80  60  70
CALERA      80  69  82  68  82 /  80  50  80  60  70
AUBURN      83  68  82  68  80 /  70  40  60  60  60
MONTGOMERY  84  71  83  70  83 /  70  40  70  60  60
TROY        85  69  83  68  83 /  70  40  60  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 4:32 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 AM CDT MON MAY 25 2015

ALZ011>015-017>050-261245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
432 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

JD/02

In the hours before

Local storm report, May 25, 8:25 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     REFORM                  33.38N 88.02W
05/24/2015                   PICKENS            AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN IN REFORM.

0358 PM     TSTM WND DMG     MILLPORT                33.56N 88.08W
05/24/2015                   LAMAR              AL   EMERGENCY MNGR

            TWO TREES REPORTED DOWN IN THE MILLIPORT AREA.

0407 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
05/24/2015                   LAMAR              AL   EMERGENCY MNGR

            A BUSINESS SUSTAINED ROOF DAMAGE ALONG COLUMBUS AVE WITH
            POWERLINES DOWN IN THE AREA AS WELL.

0407 PM     TSTM WND GST     VERNON                  33.76N 88.11W
05/24/2015  M55.00 MPH       LAMAR              AL   BROADCAST MEDIA

0432 PM     TSTM WND DMG     MAPLESVILLE             32.79N 86.88W
05/24/2015                   CHILTON            AL   FIRE DEPT/RESCUE

            TREES AND POWER LINES WERE BLOWN DOWN NEAR HIGHWAY 22 AND
            CR 10.

0638 PM     TSTM WND DMG     3 WSW WELONA            32.75N 86.38W
05/24/2015                   ELMORE             AL   PUBLIC

            TREES WERE BLOWN DOWN ALONG LAKE JORDAN.

0647 PM     TSTM WND DMG     4 SSE LYLE              32.83N 86.31W
05/24/2015                   COOSA              AL   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN ALONG COUNTY ROAD 37.

&&

ANDERSON
Special weather statement, May 25, 9:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 AM CDT MON MAY 25 2015

ALZ011-251500-
MARION AL-
921 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL
1000 AM CDT...

AT 920 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RED BAY TO 9 MILES
EAST OF TREMONT TO 6 MILES SOUTHWEST OF WESTON...AND MOVING NORTHEAST
AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...BRINN...WESTON...BEAR CREEK...PIGEYE...UPPER
BEAR CREEK RESERVOIR...MARION COUNTY PUBLIC LAKE...PEARCES MILL...
TESSNER...RANKIN FITE AIRPORT AND SHOTTSVILLE.

LAT...LON 3430 8763 3421 8764 3403 8798 3405 8799
      3406 8812 3422 8814 3427 8818 3432 8817
TIME...MOT...LOC 1420Z 224DEG 38KT 3439 8820 3428 8809 3408 8807

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:59 AM CDTAreal Flood AdvisoryBMXMarion2 hr
May 25, 2:31 PM CDTSpecial Weather StatementBMXElmore, Montgomery44 min
May 25, 3:35 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery115 min

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.